What Happens When You Overdose?

Almost every type of drug can produce an overdose. Tylenol can cause fatal liver damage, and even certain vitamins become dangerous when consumed in excess. Fatal overdose for drugs like marijuana is almost unheard of, but it can still produce serious consequences if consumed at a high dosage. An overdose, as defined by the CDC, is when a drug is orally taken, injected, inhaled, or absorbed by the skinexcessively, causing injury to the body. Your liver is the organ responsible for the detoxification of your body. When you consume an excessive amount of a certain drug, your liver is unable to metabolize the drug fast enough to prevent harmful side-effects.

What Happens When You Overdose?

There are multiple symptoms that indicate overdose and the majority of them appear to be quite unpleasant:

  • You will feel your heart racing and you might start sweating. You may also feel disoriented and confused, and possibly lose consciousness.
  • Uncontrollable diarrhea and vomiting are commonly experienced during an overdose. Finding blood in your stool or vomit are indications of serious complications.
  • You may experience hallucinations. You may start to see things that won't be happening in reality, and begin talking about stuff that will not make sense to people around you.
  • You could suffer from seizures which may lead to internal and external physical injuries.

What are the Consequences of Overdose?

There are severe consequences of overdose, and in some cases, it becomes fatal. In the United States, there are 105 deaths every day caused by drug overdose, as reported by the Center for Disease Control.

Even if drug overdose is not fatal, it can still cause serious long-term damage. In some cases, survivors of overdose suffer from permanent brain damage. In the case of heroin overdose, hypoxic brain injury may occur due to lack of oxygen flowing to the brain, impairing your vision and listening capabilities. It can also affect your cognitive abilities, damage your memory, and even make it difficult for you to read and write.

When to Seek Medical Help

Understanding what happens when you overdose can help you figure out your condition and seek medical help as soon as possible. However, most people are reluctant to call an ambulance, as they fear the involvement of the police, or have concerns about call-out costs. In fact, the police will attend only in circumstances where there is a fatality or if they are requested to be present in case of a security threat to the ambulance crew or anyone else.

You must call for emergency help if you are experiencing or you witness someone experiencing any of the following:

  • Unconsciousness
  • Chest pain
  • Seizure
  • Breathing difficulties
  • Severe headache
  • Hallucinations and paranoia
  • Confusion and agitation

A person may not necessarily experience all of these symptoms while overdosing. They could be at risk even if they exhibit a few of these and will require emergency help immediately.

What to Do When You Overdose

Learning what to do when you overdose is even more important than understanding what happens when you overdose. Administration of treatment depends on the type of drug taken. Information regarding the amount consumed, time at which it was taken, and any previous medical conditions are also important.

1. Stomach Pumping

Treatment may involve stomach pumping, that is, washing out the stomach by gastric lavage for the purpose of mechanically removing unabsorbed drugs.

2. Activated Charcoal

Activated charcoal is given to reduce the absorption of drugs in the blood and restrict them within the stomach and intestines. The charcoal is bound to the drug and expelled through stool. Coupled with charcoal, a cathartic is often given to help the person evacuate stool quickly.

3. Medications

Certain cases of overdose may require administration of other medicine. It may be required to reverse the effects of the drug or to limit the damage caused by it.

If you overdose with a type of painkiller called opioids, doctors can administer an opioid blocker known as naloxone that reverses the effects of the drug in a few minutes. It competes with the opioids by attaching itself to opioid receptors present in the central nervous system, preventing the drug from attaching itself. In case you take an excessive amount of stimulants such as cocaine, methamphetamines, or ADHD medication, doctors can administer medicines to reduce your pulse or blood pressure. You may also be given anti-psychotic medication or sedatives to help calm you down.

How to Prevent Overdose

Overdose can be dangerous and now that you know what happens when you overdose, you may learn a number of ways to prevent drug overdose.

  • If there are children in the house, you should ensure that all medications, whether over-the-counter or prescribed, are stored well out of reach.
  • You should strictly follow your doctor's instructions when taking prescribed medication. It is unsafe to combine any medication with alcohol without first consulting with your doctor.
  • Psychiatric care should be provided to those who struggle with depression or have suicidal thoughts. Suicidal behavior and threats of suicide should always be taken seriously.
  • To prevent drug abusers from an overdose, the best way is to make them quit. Different drugs should not be mixed together or with alcohol. You should be aware that drugs taken via injections and inhaling reach the brain more quickly and the risk of overdose increases. You should never take drugs when alone as they can increase the chances of an overdose becoming fatal. 
 
 
Current time: 12/14/2017 12:05:24 pm (America/New_York) Memory usage: 1757.8KB